Magnesium disorders: what to do when homeostasis goes awry.

Title

Magnesium disorders: what to do when homeostasis goes awry.

Creator

Trehan S; Rutecki G W; Whittier F C

Publisher

Consultant (00107069)

Date

1996
1996-11

Description

Hypomagnesemia may be caused by renal losses (often related to drugs or diabetes), inadequate intake or inadequate intestinal absorption. Manifestations may include arrhythmias, particularly during myocardial ischemia or with digitalis use, and such neurologic findings tremors, seizures, and eventually coma. Measure magnesium levels in critically ill patients, those with diabetes or alcoholism, and those taking drugs associated with magnesium loss. Magnesium deficiency often coexists with hypokalemia and hypocalcemia: to correct the latter abnormalities, replete the magnesium deficit first. Base your decision to replace the magnesium orally or parenterally on symptom severity, rather than on absolute serum levels. Magnesium excess may lead to cardiac arrest, with symptoms resembling hyperkalemia. Treat as you would for hyperkalemia, with IV calcium gluconate, insulin, and dextrose.

Subject

Adult; Female; Male; Aged; Outpatients; Middle Age; Diagnosis; Laboratory; Magnesium; Hypermagnesemia; Hypomagnesemia; Hypermagnesemia – Diagnosis; Hypermagnesemia – Drug Therapy; Hypermagnesemia – Etiology; Hypomagnesemia – Diagnosis; Hypomagnesemia – Drug Therapy; Hypomagnesemia – Etiology; Magnesium – Analysis; Magnesium Sulfate – Administration and Dosage

Rights

Article information provided for research and reference use only. All rights are retained by the journal listed under publisher and/or the creator(s).

Pages

2485–2497

Issue

11

Volume

36

Citation

Trehan S; Rutecki G W; Whittier F C, “Magnesium disorders: what to do when homeostasis goes awry.,” NEOMED Bibliography Database, accessed August 4, 2021, https://neomed.omeka.net/items/show/6190.

Social Bookmarking